Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 100, NWS Midland/Odessa, TX

July 28, 2004Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2004, 3:28 PM CDT for Terrell County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 3:28 PM CDT (20:28 UTC)
Expired
Jul 28, 2004, 8:30 PM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 186 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 282028
FFWMAF
TXC443-290130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 830 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM 17 MILES NORTHEAST OF
  SANDERSON...MOVING EAST AT 15 MPH.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2979 10214 3006 10257 3027 10256 3029 10236
      3059 10236 3059 10215 3065 10213 3063 10166
      3063 10166 3054 10164 3042 10173 3034 10166
      3027 10177 2977 10178 2980 10184

$$
3 follow-up statements
000 
WGUS74 KMAF 282140
FFSMAF
TXC443-290130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CDT FOR TERRELL
   COUNTY...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. RAINFALL RATES OF 
BETTER THAN 2 INCHES AN HOUR ARE ESTIMATED OVER WESTERN TERRELL 
COUNTY. THE MOST INTENSE RAINFALL OCCURRING WITH THIS STORM WAS 9 
MILES EAST OF SANDERSON. THE STORM WAS MOVING SOUTHEAST AT 10 MPH. 
VERY LOW VISIBILITY AND TORRENTIAL RAINFALL CAN BE EXPECTED AS THE 
STORM CROSSES HIGHWAY 90 BY 5 PM.

SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING 
INCLUDE... SANDERSON AND DRYDEN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2979 10214 3006 10257 3027 10256 3029 10236
      3059 10236 3059 10215 3065 10213 3063 10166
      3063 10166 3054 10164 3042 10173 3034 10166
      3027 10177 2977 10178 2980 10184

$$

05
000 
WGUS74 KMAF 282319
FFSMAF
TXC443-290130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CDT FOR TERRELL
   COUNTY...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
WEAKENING THUNDERSTORMS MOVING INTO SOUTHERN TERRELL COUNTY. 
RAINFALL RATES HAD DECREASED TO LESS THAN AN INCH AN HOUR. HOWEVER 
RUNOFF IS EXPECTED TO CONTINUE TO RESULT IN FLOODING OF LOW LYING 
AREAS THROUGH THE EARLY EVENING. AT 520 PM... WATER WAS REPORTEDLY 
RUNNING OVER FARM ROAD 2400 IN SEVERAL LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2979 10214 3006 10257 3027 10256 3029 10236
      3059 10236 3059 10215 3065 10213 3063 10166
      3063 10166 3054 10164 3042 10173 3034 10166
      3027 10177 2977 10178 2980 10184

$$

05
000 
WGUS74 KMAF 290111
FFSMAF
TXC443-290130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT FOR TERRELL
   COUNTY...

AT 806 PM CDT...THUNDERSTORMS HAD ENDED IN TERRELL COUNTY. MAINLY 
LIGHT RAIN HAD FALLEN SINCE 6 PM... GIVING EARLIER HEAVY RAINFALL A 
CHANCE TO RUN OFF. THE THREAT OF FLASH FLOODING HAS DECREASED... SO 
THE FLASH FLOOD WARNING FOR TERRELL COUNTY WILL BE ALLOWED TO EXPIRE 
AT 830 PM.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2979 10214 3006 10257 3027 10256 3029 10236
      3059 10236 3059 10215 3065 10213 3063 10166
      3063 10166 3054 10164 3042 10173 3034 10166
      3027 10177 2977 10178 2980 10184

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:59 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 28, 2:59 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT WED JUL 28 2004

.SHORT TERM...
COUNTY WARNING AREA IN BETWEEN SHORTWAVES AS ONE IS DEPARTING THE
EASTERN PERMIAN BASIN AND ANOTHER WILL BE APPROACHING SOUTHEAST
NEW MEXICO LATE TONIGHT. THE BEST POPS (CHANCE) TONIGHT WILL BE
IN THE EXTREME WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS...
JUST EAST OF THE TROUGH AXIS AND LOW LEVEL CONVERGENCE DUE TO
A SURFACE LOW. WILL GO WITH CHANCE POPS IN SOUTHEAST NEW MEXICO
FOR POSSIBLE CONVECTION LATE TONIGHT WITH APPROACH OF NEXT
SIGNIFICANT 500 MILLIBAR TROUGH/SHORTWAVE.

.LONG TERM...
EXPECTING SOME SORT OF COMPLEX TO DEVELOP/MOVE THROUGH THE PERMIAN
BASIN DURING THE DAY TOMORROW AS THE SIGNIFICANT SHORTWAVE MOVES
THROUGH THE AREA IN THE NORTHWEST FLOW ALOFT AND DRAGS THE SURFACE
BOUNDARY BACK SOUTHWARD TOWARD THE RIO GRANDE. LATER SHIFTS MAY
HAVE TO RAISE POPS OR MENTION LOCALLY HEAVY RAIN OR POTENTIAL
FLASH FLOODING TOMORROW. WILL CONTINUE TO GO LOWER THAN GUIDANCE
ON HIGH TEMPERATURES TOMORROW WITH RAIN AND A LOT OF CLOUD COVER
EXPECTED.

BEST POPS SHOULD SHIFT SOUTHEAST TOWARD THE RIO GRANDE TOMORROW
NIGHT AS THE AFOREMENTIONED FEATURES TRANSLATE TOWARD THAT AREA
WITH THE REST OF THE COUNTY WARNING AREA ON THE COOLER/SUBSIDENT
SIDE OF THE SYSTEM. ANOTHER SURGE POSSIBLE LATE TOMORROW ALONG
THE RIO GRANDE.

LOOKS LIKE QUIETER WEATHER PATTERN FRIDAY AND BEYOND WITH
INCREASING STABILITY IN THE MOUNTAINS WITH NO FRONTS AND
STEERING FLOW NOT CONDUCIVE FOR STORM DEVELOPMENT/MOVEMENT
FAR INTO THE PERMIAN BASIN. NORTHWEST FLOW ALOFT WOULD FAVOR
ISOLATED CONVECTION IN SOUTHEAST NEW MEXICO AND THE GUADALUPE
MOUNTAINS...PERHAPS THE DAVIS MOUNTAINS EARLY NEXT WEEK.
SIGNIFICANT WARMING TREND ANTICIPATED BEYOND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  85  67  93 /  20  60  20   0
CARLSBAD NM               68  90  66  96 /  30  40  20  20
DRYDEN TX                 69  86  71  95 /  30  40  50  10
FORT STOCKTON TX          68  87  68  94 /  20  40  30  10
GUADALUPE PASS TX         63  78  63  89 /  30  30  20  20
HOBBS NM                  66  89  65  95 /  30  50  20  10
MARFA TX                  59  83  56  88 /  20  30  20  20
MIDLAND INTL AIRPORT TX   69  84  66  93 /  20  60  20   0
ODESSA TX                 69  85  66  95 /  20  50  20   0
WINK TX                   70  90  70  98 /  20  50  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

12
Hazardous weather outlook, Jul 28, 2:16 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT WED JUL 28 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
216 PM CDT (116 PM MDT) WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST CHANCES FOR
THUNDERSTORMS WILL STRETCH FROM SOUTHEASTERN NEW MEXICO SOUTH INTO
THE BIG BEND...AND FROM THERE EAST ACROSS THE LOWER TRANS PECOS.
WIND GUSTS TO 40 MPH AND DEADLY LIGHTNING ARE POSSIBLE IN AND NEAR
ANY THUNDERSTORM.  RAINFALL RATES NEARING AN INCH PER HOUR WILL
RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER LOW LYING AREAS...PARTICULARLY FROM THE BIG
BEND EAST ACROSS TERRELL COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEASTERN NEW
MEXICO THURSDAY.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THURSDAY
FROM THE WESTERN LOW ROLLING PLAINS...SOUTHWEST ACROSS THE EASTERN
PERMIAN BASIN...AND DOWN INTO THE BIG BEND.  ISOLATED FLOODING OF
LOW LYING AREAS WILL BE POSSIBLE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:33 PM CDTFlash Flood WarningMAFBrewster3 hr
Jul 27, 11:09 PM CDTFlash Flood WarningMAFBrewster, Pecos6 hr
Jul 27, 11:30 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Jul 28, 12:20 AM CDTFlash Flood WarningMAFPresidio5 hr
Jul 28, 2:06 AM CDTFlash Flood WarningMAFHoward4 hr
Jul 28, 2:14 AM CDTFlash Flood WarningMAFGaines3 hr
Jul 28, 2:19 AM CDTFlash Flood WarningMAFJeff Davis4 hr
Jul 28, 3:01 AM CDTFlash Flood WarningMAFTerrell6 hr
Jul 28, 4:53 AM CDTFlash Flood WarningMAFBrewster, Pecos4 hr
Jul 28, 5:05 AM CDTFlash Flood WarningMAFBorden4 hr
Jul 28, 5:52 AM CDTFlash Flood WarningMAFDawson3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.